Cipralex (Escitalopram) is a prescription medication used to treat depression and anxiety disorder. It can be prescribed to adults and teenagers aged 12 years and above.

It works by increasing the amount of serotonin (a natural chemical in the brain that helps maintain mental balance). 

If you or your relative or your friend have been recently prescribed Cipralex (escitalopram) and have concerns about the withdrawal effect of the medicine, side effects, and how to manage the side effects, keep reading this article.

What happens if you stop Cipralex cold turkey?

Cold turkey is defined as the complete cessation of consuming the medication to which the body is addicted (addiction is caused due to the nature of the medication). Cipralex and its class of medications are not habit-forming or addictive. It is more like physiological consequences (just as in the case of diabetics, if you stop taking antidiabetic medication, your blood sugar level increases).

Stopping the medication abruptly may lead to withdrawal symptoms or could worsen your depression. Quitting without consulting your doctor could be life-threatening. You should not stop taking Cipralex suddenly, even if you feel better or if you feel you no longer need the medication. Always consult your doctor before doing so.

What does it mean to experience Cipralex withdrawal?

Cipralex (Escitalopram) is a prescription medication used to treat depression and anxiety disorder (a condition where a person tends to worry excessively and take tension, which disrupts life and lasts for six months or longer). It can be prescribed to adults and teenagers aged 12 years and above.

ALSO READ  Does Cipralex Escitalopram cause weight gain?

Many people experience withdrawal reactions to Cipralex and other similar medications because these medications work on the brain. They affect the levels of serotonin (increases). When you stop taking it suddenly, the brain does not get enough time to adjust to the sudden change (decreased serotonin levels).

The discontinuation effects of the medication are common in people who have been taking the medication for a long time or high dose or when the dose is medication is reduced too quickly.

How do I stop taking Cipralex 10 mg and 20 mg?

You should not stop taking Cipralex 10 mg or 20 mg on your own. You should discuss this with your doctor before stopping the medication.

When your doctor feels that your condition has improved and you have completed the treatment, your doctor will gradually reduce the dose of the medication over several weeks (dose tapering).

What side effects to expect from Cipralex withdrawal?

Most discontinuation symptoms are mild and well-tolerated if the dose is tapered correctly. The symptoms go away on their own within two to five weeks. However, discontinuation effects are severe in some cases and may take 8 – 12 weeks.

Most of the symptoms often occur within three days of stopping the medication. The effects may vary from person to person. The symptoms include:

·        Withdrawal symptoms (the person may feel like they have stomach bug or flu, disturbing images or thoughts)

·        Increase in suicidal thoughts

·        Worsening of the condition

·        Other symptoms may include dizziness, electric shock sensations, vertigo, tremors, nightmares, insomnia, headaches, nausea, vomiting, mood swings, fatigue, sweating, and diarrhea

Cipralex withdrawal dizziness

Dizziness is one of the most commonly reported symptoms that people experience whenever they abruptly discontinue Cipralex or any other medication of a similar class of drugs (selective serotonin reuptake inhibitor). The dizziness can be aggravated by even slightest of the head movement.

ALSO READ  Foods & Drugs To Avoid While Taking Trintellix - Caffeine, Cannabis & Grapefruit 

Cipralex withdrawal brain zaps

Brain zaps are common during treatment with Cipralex. These occur when you miss a dose, when there is a reduction of dosage, or when you abruptly stop taking the medication. The brain zaps may persist for days, weeks, and even months. It varies from individual to individual.

What are brain zaps?

Brain zaps are feelings that people often feel when they miss a dose, when there is a reduction of dosage, or when you abruptly stop taking the medication or drugs. Brain zaps are also known as brain shakes, shock, or shivers.

It is described as a fleeting feeling of electric jolts in the head area, which sometimes radiates to other body parts. Brain zaps are not painful; however, they are frustrating and uncomfortable.

Why can you experience brain zaps?

As mentioned above, brain zaps occur when you miss a dose, reduce dosage, or abruptly stop taking the medication or drugs.

They usually occur because medications like Cipralex increase the amount of serotonin in the brain. Sudden discontinuation of medications like Cipralex leads to low serotonin levels, which are responsible for brain zaps.

Does your brain go back to normal after antidepressants?

Brain shakes cannot be managed, and there is no treatment available. However, you can avoid them by tapering the dose of your medication over several months. It is always best that you discuss this with your doctor, and your doctor comes up with a timeline on how to do this. The tapering of the medication depends on various factors such as:

·        Dose

·        Duration

·        Overall health

·        Overall side effects experienced during the treatment

·        Any prior experience with withdrawal symptoms in the past

Cipralex withdrawal timeline and duration

Tapering your medication dose gradually over months under the supervision of your health care does help you minimize the symptoms of withdrawal.

ALSO READ  Allergic Rhinitis Treatment With Cetirizine. Causes, Symptoms and How to treat. Explained.

How long does Cipralex withdrawal last?

Most of the withdrawal reactions start after three days in most individuals. The duration of the symptoms of withdrawal varies from person to person. Some symptoms may continue from five days to over a month in some cases.

However, discontinuation effects are severe in some cases and may take 8 – 12 weeks.

How long after stopping Cipralex before I feel normal again?

There is no fixed timeline for how long you can expect withdrawal symptoms and feel normal again. However, it is believed that improvement in discontinuation symptoms is seen around or after three months in most people. 


Recommended reading for you

  1. Antidepressant Addiction and How to Manage Its Withdrawal Symptoms? (Opens in a new browser tab)
  2. Cipralex: Dealing with Side Effects of Antidepressant (Opens in a new browser tab)
  3. Can you drink alcohol while on Cipralex? Seizures & blackouts explained – Canada (Opens in a new browser tab)
  4. Does Cipralex Escitalopram cause weight gain? (Opens in a new browser tab)
Read More... 794 Views